Texas, 2003

Flash Flooding and Hail in Texas, May 24 to 25, 2003

May 24 to 25, 2003 · NWS MAF · 22 events in 10 counties and zones

An active round of severe thunderstorms, including a very serious flash flood situation, affected parts of West Texas on the 24th. The situation evolved as numerous thunderstorms developed along an outflow boundary which was roughly oriented along the Interstate 20 corridor in the Permian Basin.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An active round of severe thunderstorms, including a very serious flash flood situation, affected parts of West Texas on the 24th. The situation evolved as numerous thunderstorms developed along an outflow boundary which was roughly oriented along the Interstate 20 corridor in the Permian Basin. The boundary then stretched northwest into southeast New Mexico. Storms trained along the boundary and continuosly moved across parts of Andrews, Ector, and Midland Counties. The combination of these factors and urban effects resulted in a deadly flash flood event in the city of Odessa. Large hail also accompanied the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 24, 12:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT SAT MAY 24 2003

FOR THE NEAR TERM...MCS EXPECTED TO DEVELOP ONCE AGAIN TONIGHT.
QUESTION IS HOW FAR SOUTH WILL THE MCS MAKE IT.  BACKBUILDING FROM
LAST NIGHTS MCS WAS ABLE TO CLIP OUR NORTHEASTERN ZONES.  LOOKS LIKE
A SIMILAR SITUATION MAY SET UP AGAIN TODAY...DEPENDING ON WHERE THE
BEST CONVECTION STARTS UP.  850MB WINDS EARLY WERE FROM THE SSW...AND
SHOULD BACK LATER THIS AFTERNOON/EARLY EVENING AS A WEAK LEAD
SHORTWAVE OUT AHEAD OF THE LOW OFF THE SOUTHERN CA COAST STARTS TO
INFLUENCE THIS AREA.  AS THE 850MB WINDS BACK...THEY ALSO PICK UP...
AND A LLJ SETS UP ON TOP OF THE PERMIAN BASIN. THETA-E RIDGE AT 850MB
ALSO POSITIONED OVER THE AREA FROM SW TO NE ACCORDING TO THE MESOETA
AND ETA.  THIS MAY ASSIST MCS IN BACKBUILDING FURTHER SOUTHWEST INTO
OUR CWA.  WILL HAVE A GOOD SET-UP TO SUSTAIN AN MCS IF THE INITIAL
CONVECTION IS FAR ENOUGH SOUTH TO MAKE IT INTO THE AREA. IF
CONVECTION STARTS TOO FAR NORTH...EXPECT A SIMILAR SITUATION TO LAST
NIGHT WITH JUST THE NORTHEASTERN EDGE OF OUR CWA GETTING CLIPPED
AGAIN.  THIS IS BASED ON STEERING FLOW PROVIDED BY CORFIDI VECTORS.
BELIEVE THIS SCENARIO IS MOST LIKELY...SO WILL KEEP CHANCE POPS
NORTHEAST WITH SLIGHT EVERYWHERE ELSE EXCEPT THE MOUNTAINS.

TOMORROW...FRONTAL BOUNDARY WILL ENTER OUR CWA DURING THE LATE
AFTERNOON HOURS SETTING UP A BETTER CHANCE FOR WIDER SPREAD
PRECIPITATION ACROSS THE PERMIAN BASIN...TRANS PECOS...AND
SOUTHEASTERN NM AREAS.  HAVE UPPED THE POPS ACROSS THIS AREA FOR
TOMORROW NIGHT AS ANOTHER LLJ SETS UP WITH AN 850MB THETA-E RIDGE
PLANTED OVER THE TOP OF THE SAME AREA ORIENTED NW TO SE.  MID/UPPER
RIDGE IS ALSO BROKEN DOWN AT THIS TIME AS THE LOW NOW OFF THE
SOUTHERN CA COAST MOVES ACROSS NORTHERN OLD MEXICO.  LIFT AND
DIFLUENT FLOW AHEAD OF THIS FEATURE SHOULD ALSO AID IN THUNDERSTORM
DEVELOPMENT TOMORROW AFTERNOON AND EVENING FURTHER ARGUING FOR HIGHER
POPS.  FLOW WILL STILL BE FAIRLY WEAK ALOFT...SO THUNDERSTORMS COULD
BE MOVING FAIRLY SLOWLY AND ALONG WITH POSSIBLE TRAINING...HEAVY RAIN
THREAT IS STILL THERE.  THERE IS ALSO A SEVERE THREAT OF MAINLY HAIL
AND WINDS...BUT HEAVY RAIN IS MAIN CONCERN AT THIS TIME.

DID NOT MAKE ANY BIG CHANGES TO THE FORECAST AFTER THAT.  RETAINED
CHANCE POPS ON MONDAY WITH BOUNDARY POSSIBLY STILL IN THE AREA TO
PROVIDE A FOCUS.  WILL ALSO KEEP THE SLIGHT CHANCE POPS FOR THE
MOUNTAINS THROUGH MOST OF THE WEEK.

PRELIMINARY NUMBERS...
MAF 66 84 57 77 / 30 50 60 40
CNM 66 85 57 79 / 30 50 50 30
MRF 58 85 54 76 / 30 30 50 40
FST 67 89 63 81 / 30 50 50 40

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, May 24, 1:30 PM CST, 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT.  A FEW STORMS COULD APPROACH SEVERE LEVELS...
GENERALLY NORTHEAST OF A SEMINOLE TO GARDEN CITY LINE...WITH
MARGINALLY SEVERE HAIL THE PRIMARY SEVERE WEATHER THREAT.  LOCALIZED
FLOODING WILL BE POSSIBLE DUE TO SLOW MOVING THUNDERSTORMS AND
ABUNDANT MOISTURE IN THE ATMOSPHERE.  GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY...SUNDAY NIGHT...
AND MONDAY.  THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN
LOW...HOWEVER LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW
THUNDERSTORM MOVEMENT AND THE ABUNDANCE OF MOISTURE AVAILABLE IN THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov.

The radar

The Midland/Odessa radar (KMAF), 187 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 flash flood, 1 lightning. Local standard time, as filed.

Hail, Pecos

When
May 24, 2:27 PM CST to 2:40 PM CST
Where
Pecos County, 2 mi S of Ft Stockton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.367, -102.867

Several spotter reports were received of large hail along Highway 285. Hail stones ranged in size from quarters to golfballs.

Hail, Scurry

When
May 24, 2:40 PM CST to 2:50 PM CST
Where
Scurry County, Ira
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.450, -100.917

Quarter size hail covered the ground in Ira.

Flash Flood, Pecos

When
May 24, 2:45 PM CST to 3:10 PM CST
Where
Pecos County, 5 mi S of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.367

Very heavy rain combined with ice blockage from hail resulted in flash flooding of a construction site along Highway 285 south of Fort Stockton.

Hail, Mitchell

When
May 24, 2:50 PM CST
Where
Mitchell County, 5 mi NW of Colorado City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.850, -102.867

Quarter size hail covered the ground.

Hail, Pecos

When
May 24, 3:05 PM CST
Where
Pecos County, 36 mi S of Ft Stockton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Flash Flood, Howard

When
May 24, 3:30 PM CST to 6:20 PM CST
Where
Howard County, Big Spring
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

The Big Spring Police Department and storm spotters reported several main city streets in Big Spring under water due to flash flooding. Water was reported to be a few feet deep on the Interstate 20 service roads with several cars stalled. No injuries were reported.

Hail, Martin

When
May 24, 3:40 PM CST
Where
Martin County, Stanton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.583, -101.000

Hail, Brewster

When
May 24, 3:50 PM CST
Where
Brewster County, Marathon
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
32.850, -100.983

Flash Flood, Martin

When
May 24, 3:55 PM CST to 4:15 PM CST
Where
Martin County, Stanton
Reported by
TRAINED SPOTTER
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

A spotter reported very heavy rainfall resulting in flash flooding on most city streets in Stanton.

Hail, Scurry

When
May 24, 4:10 PM CST to 4:17 PM CST
Where
Scurry County, 2 mi E of Dermott
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -101.800

Hail, Scurry

When
May 24, 4:28 PM CST
Where
Scurry County, 15 mi N of Snyder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

A spotter reported penny size hail along Highway 208 north of Snyder.

Hail, Midland

When
May 24, 4:48 PM CST
Where
Midland County, Midland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.200, -103.250

A spotter reported penny size hail one mile south of the intersection of Interstate 20 and Highway 349.

Flash Flood, Glasscock

When
May 24, 5:29 PM CST to 6:15 PM CST
Where
Glasscock County, 16 mi W of Garden City
Reported by
TRAINED SPOTTER
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Storm spotters reported flash flooding in parts of the county including high water over Highway 158 near the county line, and south of Garden City on Farm to Market Road 33.

Flash Flood, Midland

When
May 24, 5:29 PM CST to 6:05 PM CST
Where
Midland County, 6 mi S of Spraberry
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Spotters reported flash flooding resulting in high water over Farm to Market Road 1379 and Highway 158 south of Spraberry and east to the county line.

Flash Flood, Mitchell

When
May 24, 5:30 PM CST to 6:00 PM CST
Where
Mitchell County, 5 mi W of Colorado City
Reported by
TRAINED SPOTTER
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Storm spotters reported high water resulting from flash flooding over Interstate 20 west of Colorado City.

Hail, Ector

When
May 24, 7:10 PM CST
Where
Ector County, Odessa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.933, -100.900

Penny size hail was reported at Schlemeyer Airport in Odessa

Flash Flood, Andrews

When
May 24, 7:20 PM CST to 8:00 PM CST
Where
Andrews County, 14 mi SSE of Andrews
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Local law enforcement reported high water over the intersection of County Road 8000 and Highway 385 as a result of flash flooding.

Flash Flood, Ector

When
May 24, 7:25 PM CST to 10:45 PM CST
Where
Ector County, Odessa
Deaths
1 direct, 0 indirect
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

A significant flash flood event which resulted in the death of a local teenage girl impacted the city of Odessa during the evening hours of the 24th. Numerous reports of flash flooding, including water in homes and stalled vehicles were received. Several swift water rescues were conducted by the Odessa Fire Department across the city. An 18 year old female was killed when she was swept away by raging flood waters while trying to evacuate her stalled pickup truck. Two passengers were successfully rescued from that particular vehicle. High water resulted in dangerous conditions for motorists throughout the city. A few of the most significant reports were received from the area around Ratliff Stadium (where a high school graduation was scheduled to occur) and along University Street.

Hail, Ector

When
May 24, 8:20 PM CST
Where
Ector County, Odessa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Flash Flood, Andrews

When
May 24, 9:00 PM CST to 9:35 PM CST
Where
Andrews County, 7 mi E of Andrews
Reported by
NEWSPAPER
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Flash flooding resulted in high water over Farm to Market Road 1788 east of Andrews.

Flash Flood, Midland

When
May 24, 10:00 PM CST to 11:00 PM CST
Where
Midland County, 13 mi WSW of Midland
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Flash flooding resulted in high water over a construction zone on Interstate 20. A car encountered the high water and was swept off the highway. The driver had to be rescued, but no injuries were reported.

Lightning, Ector

When
May 25, 12:00 AM CST
Where
Ector County, 8 mi W of Odessa
Property damage
$60,000
Reported by
BROADCAST MEDIA
Coordinates
31.850, -102.367

Lightning was responsible for setting a warehouse on fire in West Odessa. The warehouse was destoryed in the fire. No injuries were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Midland2003-05-2418FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354275, 5353466, 5353473, 5353465, 5353574, 5353475, 5353467, 5353469, 5353474, 5353468, 5353471, 5353470, 5353477, 5353478, 5353476, 5353472, 5353568, 5353569, 5353572, 5353571, 5353570, 5353573.